Alert archive / North Dakota / Red Flag Warnings in 2007

Red Flag Warning 9, NWS Bismarck, ND

August 31, 200711 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Aug 31, 2007, 3:14 AM MDT for 11 counties in North Dakota. It took effect at Aug 31, 2007, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2007, 3:14 AM MDT (09:14 UTC)
In effect from
Aug 31, 2007, 12:00 PM MDT
Expired
Aug 31, 2007, 8:00 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 186 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 310914
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
414 AM CDT FRI AUG 31 2007

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EARLY EVENING
OVER WESTERN NORTH DAKOTA FOR STRONG WINDS AND LOW HUMIDITIES...

.WARM TEMPERATURES AND GUSTY SOUTHEAST WINDS OF 15 TO 30 MPH ARE
EXPECTED THIS AFTERNOON AS LOW PRESSURE DEVELOPS OVER EASTERN
MONTANA. IN ADDITION...AFTERNOON RELATIVE HUMIDITIES ARE FORECAST
TO FALL IN THE 15 TO 25 PERCENT RANGE OVER WESTERN NORTH DAKOTA
THIS AFTERNOON AND EARLY EVENING.

THE LOW HUMIDITIES AND STRONG WINDS WILL POTENTIALLY PRODUCE
EXPLOSIVE FIRE GROWTH CONDITIONS FRIDAY AFTERNOON AND EARLY
FRIDAY EVENING.

NDZ001-009-017-018-031>033-040-041-043-044-312200-
/O.UPG.KBIS.FW.A.0009.070831T1800Z-070901T0200Z/
/O.NEW.KBIS.FW.W.0009.070831T1800Z-070901T0200Z/
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
414 AM CDT FRI AUG 31 2007 /314 AM MDT FRI AUG 31 2007/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

STRONG SOUTHEAST WINDS OF 15 TO 30 MPH...COMBINED WITH TEMPERATURES
IN THE MIDDLE 90S...WILL PRODUCE HUMIDITIES OF 15 TO 25 PERCENT.
THE LOW HUMIDITIES AND STRONG WINDS WILL POTENTIALLY PRODUCE
EXPLOSIVE FIRE GROWTH CONDITIONS FRIDAY AFTERNOON AND EARLY FRIDAY
EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

KS
2 follow-up statements
000 
WWUS83 KBIS 312035
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
335 PM CDT FRI AUG 31 2007

...A RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON AND EARLY
EVENING OVER THE WESTERN THIRD OF NORTH DAKOTA FOR STRONG WINDS AND
LOW HUMIDITIES...

.TEMPERATURES HAD REACHED THE LOW TO MID 90S OVER THE WESTERN
THIRD OF NORTH DAKOTA THIS AFTERNOON. RELATIVE HUMIDITY VALUES
THERE HAD DROPPED TO AROUND 20 PERCENT AND MAY DROP TO AS LOW AS
15 PERCENT LATE THIS AFTERNOON AND EARLY THIS EVENING. SOUTHEAST
WINDS OF 15 TO 25 MPH WERE GUSTING TO NEAR 30 MPH...AND ARE
EXPECTED TO CONTINUE INTO THE EARLY EVENING HOURS. 

THE LOW HUMIDITIES AND STRONG WINDS WILL POTENTIALLY PRODUCE
EXPLOSIVE FIRE GROWTH CONDITIONS THROUGH EARLY EVENING.

IN ADDITION...THE LATEST FORECAST INDICATES THAT THE WESTERN THIRD
OF NORTH DAKOTA MAY SEE RED FLAG CONDITIONS AGAIN ON SATURDAY
AFTERNOON AND EVENING. SOUTH WINDS OF 10 TO 20 MPH IN THE MORNING
ARE FORECAST TO SWITCH TO THE WEST AND NORTHWEST BY NOON AND
INCREASE TO 15 TO 25 MPH WITH GUSTS TO 30 MPH AS A COLD FRONT
PASSES THROUGH THE AREA. TEMPERATURES WILL NOT BE VERY DIFFERENT
ON THE WEST SIDE OF THE FRONT...BUT DRY AIR WILL BE USHERED IN
WITH DEWPOINT TEMPERATURES FALLING DURING THE AFTERNOON. MINIMUM
RELATIVE HUMIDITIES WILL LIKELY APPROACH 20 TO 25 PERCENT.

STAY TUNED TO LATER FORECASTS AS CONDITIONS BECOME MORE CERTAIN.

NDZ001-009-017-018-031>033-040-041-043-044-010200-
/O.CON.KBIS.FW.W.0009.000000T0000Z-070901T0200Z/
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
335 PM CDT FRI AUG 31 2007 /235 PM MDT FRI AUG 31 2007/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING. 

TEMPERATURES HAD REACHED THE LOW TO MID 90S OVER THE WESTERN
THIRD OF NORTH DAKOTA THIS AFTERNOON. RELATIVE HUMIDITY VALUES
THERE HAD DROPPED TO AROUND 20 PERCENT AND MAY DROP TO AS LOW AS
15 PERCENT LATE THIS AFTERNOON AND EARLY THIS EVENING. SOUTHEAST
WINDS OF 15 TO 25 MPH WERE GUSTING TO NEAR 30 MPH...AND ARE
EXPECTED TO CONTINUE INTO THE EARLY EVENING HOURS. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JV
000 
WWUS83 KBIS 010146
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
846 PM CDT FRI AUG 31 2007

NDZ001-009-017-018-031>033-040-041-043-044-010300-
/O.EXP.KBIS.FW.W.0009.000000T0000Z-070901T0200Z/
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
846 PM CDT FRI AUG 31 2007 /746 PM MDT FRI AUG 31 2007/

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING. 

HUMIDITY HAS INCREASED AND WINDS HAVE DECREASED FOR THE EVENING. SO
THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

$$
JF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Aug 31, 1:59 AM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 31, 1:59 AM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
259 AM CDT FRI AUG 31 2007

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
LATEST SATELLITE IMAGERY LOOP PLACES THE UPPER RIDGE ALONG THE
ND/MT BORDER THIS MORNING. AT THE SURFACE...A WEAKENING COLD
FRONT OVER CENTRAL AND EASTERN NORTH DAKOTA WILL CONTINUE TO WASH
OUT AS THE UPPER RIDGE APPROACHES AND A SOUTHEAST TO SOUTHERLY
FLOW KICKS IN OVER THE ENTIRE CWA...ESSENTIALLY REMOVING ANY
SURFACE CONVERGENCE. ALREADY EVIDENCE OF THIS OCCURRING ON THE
LATEST MSAS ANALYSIS. LATEST WATER VAPOR IMAGERY SHOWS THE NEXT
UPSTREAM SHORTWAVE OVER NOR WESTERN UTAH PRODUCING CLOUDS AND
ISOLATED LIGHTNING STRIKES. THE GFS HANDLES THIS WAVE WELL LIFTING
IT NORTHEAST TO THE ND/SD/MT BORDER BY AROUND 06Z SAT. THIS WAVE
HAS THE POTENTIAL TO WEAKEN THE CAP AND PRODUCE ISOLATED ELEVATED
CONVECTION LATE TONIGHT OVER THE SOUTHWEST...THEN MOVE NORTHEAST
INTO CENTRAL NORTH DAKOTA SATURDAY MORNING. THUS HAVE ADDED
ISOLATED TSTMS TO THE GRIDS LATE TONIGHT THROUGH SAT MORNING. AT
THE VERY LEAST...WILL LIKELY SEE SOME CLOUD DEBRIS LATE TONIGHT/EARLY
SATURDAY BASED UPON WHAT IS OCCURRING UPSTREAM NOW. THIS WILL HELP
KEEP TEMPS WARM OVERNIGHT. THE UPPER RIDGE MOVES EAST TONIGHT
ALLOWING FOR A COLD FRONT TO TRAVERSE ACROSS THE STATE SATURDAY.
BUFFER SOUNDINGS SHOW CIN DECREASING TOWARD 00Z SUN...AND THUS
THINK THERE WILL BE SOME CONVECTION OVER THE CENTRAL AND EASTERN
PORTION OF OUR FORECAST AREA LATE IN THE AFTERNOON/EVENING TIME
FRAME. HAVE ADJUSTED POPS SLIGHTLY AND COLLABORATED WITH
NEIGHBORING OFFICES. COOLER ON SUNDAY BEHIND THE FRONT BY ROUGHLY
10 DEGREES. ZONAL FLOW CONTINUES THROUGH THE END OF THE SHORT
TERM...WITH SUNDAY BEING DRY...THEN ANOTHER THREAT FOR PRECIP
SUNDAY NIGHT AS A LOW LEVEL JET SETS UP AND SHORTWAVE ENERGY
MOVING THROUGH THE STATE. MENTIONED SLATED TSTMS MOST AREAS
SUNDAY NIGHT...IN LINE WITH SURROUNDING OFFICES TO OUR SOUTH.

.LONG TERM...MONDAY THROUGH FRIDAY
EXTENDED PERIODS BECOME MORE ACTIVE AS LARGE SHORTWAVE TROUGH SLOWLY
MOVES FROM PACIFIC NORTHWEST TO NORTHERN PLAINS BY END OF EXTENDED
PERIODS. TROUGH MOVES ONSHORE MONDAY WITH EVIDENCE OF LEE TROUGHING
ALREADY STARTING ATTM. WARM SECTOR CAPPING WILL LIMIT PRECIPITATION
CHANCES EARLY IN EXTENDED.  GFS NOW PUSHES TROUGH TO WESTERN BORDER
BY TUESDAY MIDNIGHT AND TO EASTERN COUNTIES BY THURSDAY AFTERNOON.
FRONTAL SYSTEM LINGERS ALONG RED RIVER VALLEY THROUGH NEW DAY EIGHT
AND SINCE IN ALL LIKELYHOOD THE MOVEMENT IS FORECAST TO FAST WILL
ADD POPS AGAIN TO DAY EIGHT AND RETURN THEM TO DAY SEVEN.

&&

.AVIATION...
SOME LOW CLOUD AND FOG FORMING ALONG WEAK FRONTAL BORDER OVER
RUNNING SAGGING SOUTHWEST FROM NORTHWEST MINNESOTA AND NORTHEAST
NORTH DAKOTA. KJMS ALREADY 8SM WITH 11U-3.9U SATELLITE LOOP SHOWING
STRATUS MOVING WEST AND SOUTH OVER NORTHEAST QUARTER OF STATE. WILL
ADD SOME LOWER CLOUD AND BR TO KJMS TAF. OTHERWISE VFR CONDS.

&&

.FIRE WEATHER...WILL UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG
WARNING FOR ZONES MENTIONED BELOW. BUFFER SOUNDINGS SUPPORT MIXNG/DRY
ADIABATIC LAPSE RATES TO AROUND 850MB THIS AFTERNOON AND EVENING
WHICH WILL MIX DOWN WINDS BETWEEN 25-30KT. DRIER AIR ALOFT WILL
ALSO MIX DOWN AND CREATE MINIMUM RHS BETWEEN 15 AND 25 PERCENT IN
MOST AREAS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR NDZ001-009-017-018-031>033-040-
041-043-044.

&&

KS/HW
Hazardous weather outlook, Aug 30, 2:57 PM MDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
357 PM CDT THU AUG 30 2007

NDZ002>005-010>013-019>023-034>036-042-045-046-312100-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-MORTON-BURLEIGH-KIDDER-GRANT-
SIOUX-EMMONS-
357 PM CDT THU AUG 30 2007 /257 PM MDT THU AUG 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTH CENTRAL NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND AGAIN
MONDAY...THEN TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-009-017-018-031>033-040-041-043-044-312100-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
357 PM CDT THU AUG 30 2007 /257 PM MDT THU AUG 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR FRIDAY AFTERNOON THROUGH
EARLY EVENING FOR GUSTY SOUTH WINDS OF 15 TO 30 MPH AND MINIMUM
RELATIVE HUMIDITIES OF AROUND 20 PERCENT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND AGAIN
MONDAY...THEN TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ025-037-047-048-050-051-312100-
FOSTER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
357 PM CDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING. THERE IS ENOUGH INSTABILITY FOR SOME STORMS TO BE STRONG
WITH SMALL HAIL AND GUSTY WINDS. LIGHTNING IS A THREAT WITH ALL
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND AGAIN
MONDAY...THEN TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

Nearby

Red Flag Warnings in North Dakota, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.